Writing on Mood Stabilizers

Warning! I’ll be talking about depression, mental illness, and medication side effects. I’ll try to keep it chill, though, promise. (Warning of a different nature: This post is long.)

I’ve mentioned it a few times on the blog before, although maybe not by name, but I have a mental disorder called cyclothymia, which is kind of like Bipolar Lite. Basically, it’s not as severe as bipolar I or II disorders, but my moods swing up (hypomania/euphoria) and down (depression) in a cycle that I have little to no control over, usually with two to three cycles in a given year. Some years are better or worse than others.

This has been a bad year, as I’m sure it has been for many.

In the past, I’ve always been able to manage my disorder either on my own (let’s be real: with the herculean help of my phenomenal husband) or when that’s not enough, with several sessions of cognitive behavioral therapy. But this year, that hasn’t been enough. Things really hit the fan when I found myself calling the national suicide hotline… and ending up on hold. Fortunately, my mother called after about ten minutes of sobbing while a recording assured me my call was important and I unloaded on Mom instead. She—both a fantastic mommy and a fantastic nurse—stayed on the phone with me for much of the afternoon, and then helped me come up with an action plan for getting help. With her gentle counsel, I decided to start taking mood stabilizers for the first time.

There’s a lot to consider when deciding whether to start a new medication. I had a lot of concerns, things that had always kept me off drugs in the past even at times when I may have benefitted from them. I had often heard that the side effects could be worse than the problem itself. As a person who was already struggling with frequent and severe nausea, regular exhaustion, and anxiety, I didn’t want to do anything that might exacerbate those problems. And I had also heard that mood stabilizers, in addition to removing the extreme highs and lows of moods, can also deaden creativity and cognitive acuity. And honestly, I was worried about that as much as the physical concerns. Maybe even a little more.

After going through these worries with a physician, we talked through the options and she made a recommendation based on my concerns, but warned me that she wasn’t sure about the creativity side effects, having never before had a patient for whom that was a concern. So with fingers crossed, she gave me a bottle of pills and a date for a follow up appointment. (Anybody wanting to know about specifics—medication, dosage, etc—please feel free to send me a message and we can chat.)

I’ve been on mood stabilizers for just a little over six weeks now. My body seems to be getting used to it in bits and pieces. After a week of dull, constant nausea, my belly chilled out and went back to normal. For about the first four weeks on it, I slept around fourteen hours a day, usually broken into eleven hours at night and one or two naps during the day; that’s since eased back to about eleven hours, often ten at night and a small nap during the day. I’m still crossing my fingers that that will eventually get back to normal too. There are a few other side effects, but all very manageable.

Well. Mostly manageable anyway. Sweet mercy, I have eaten so many lemon sandwich cookies. But as I told the doctor, I don’t care if I gain weight, as long as I don’t lose writing. I’ve always had a harder time keeping weight on than off so I could stand to be a little less bony. (However, a side note for those considering the drugs who do care: I have not gained weight so far, despite the carb cravings and relative lethargy. It’s probably coming?)

Unfortunately, the creativity question still lingers. I don’t feel like I’ve become dull and slow-witted, but I’m certainly not producing work at my regular rate. But I can’t tell if it’s the drugs or just normal writer’s block combined with a lot of stress and exhaustion as I try to simultaneously keep my kids from flunking all their classes and keep myself from getting fired from the job I’ve basically stopped doing. And really, it might just be that I’m so tired and groggy all the time that I can hardly figure out how to cook oatmeal in the morning, let alone how to write anything. It’s difficult to be able to tell much of anything at this point.

For what it’s worth, though, it doesn’t seem any worse than my run-of-the-mill writers block. I mean, I can still get work done, even if it takes a little more effort. Still getting those writing contracts filled, meeting the deadlines, etc. So I’m inclined to believe that it’s a regular block that will pass, or that it is a drug side effect that will lessen with time, like the nausea and the sleepiness. (Either way, I’ll post something when I get a better sense of what it is and if it passes. I’ve been told the drug sometimes doesn’t get to full effectiveness for up to three months, so there’s still lots of time for discoveries.)

The most important thing, however, is that it seems to be working. My feelings of helpless frustration and overwhelming despair have been deadened and there have been a few things that I’ve recognized would have me lying down in traffic if not for the drugs. It’s almost like wearing a latex glove. I can still feel things, but it’s almost like there’s a very fine barrier between the rawness of the emotions and me, just a teeeeenie bit of cushion. I don’t know if this is how normal people feel and I’ve just been on high alert my entire life, but it is strange feeling like I can have emotions that don’t overwhelm me. So that’s been nice.

I’m still sorting through how the medication affects me—what will be my new normal and what’s still just my body adjusting—but I will say it’s been a much smoother ride than what I thought it would be. Things like this can be pretty scary, and we always hear way more about the awful stuff than the normal or good stuff. I think I would have been a lot less worried about starting the drugs if I had known that it might not be terrible, haha.

If there’s anyone out there struggling with your mental health, but you’re hesitating because of side effect concerns, I would gently encourage you to give it a try. Even better, talk to someone already on a medication similar to what you’re considering. I know that mental health can still be a bit taboo in some places, but I’ve made a determined effort to be more open about my own struggles, just in case someone else in the crowd is having those same struggles but feels alone in them.

You’re not alone. None of us ever has to be alone.

Please feel free to reach out if you have any more questions. I’d be happy to talk.

Until next week, happy writing! And be well!

Reblog: Writers Block Biscotti

I’m always reblogging text posts, so I thought it might be fun to reblog a comic! This one is from Debbie Ridpath Ohi on inkygirl.com, which has a whole bunch of silly comics about the writing life. If you’re looking to waste a bit of time while you can’t figure out your next scene, maybe waste it here! Enjoy!